Hail, Cheyenne
- When
- April 15, 3:42 PM MST
- Where
- Cheyenne County, 8 mi N of Kit Carson
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.886, -102.780
This hail report was relayed to NWS via The Spotter Network.
The first reports of severe convective weather occurred during the late afternoon hours as a line of thunderstorms produced strong wind and marginally severe hail in eastern Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
The first reports of severe convective weather occurred during the late afternoon hours as a line of thunderstorms produced strong wind and marginally severe hail in eastern Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 1:08 PM MST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT WED APR 15 2009
.SHORT TERM... (TONIGHT - TUESDAY)
208 PM MDT WED APR 15 2009
UPPER LOW SPINNING OVER NEVADA THIS AFTERNOON. BROAD SOUTHWESTERLY
FLOW AHEAD OF THE LOW IN PLACE ACROSS THE HIGH PLAINS. PROFILERS AND
RAOBS INDICATE DIVERGENT FLOW IN THE UPPER LEVELS SUGGESTIVE OF
LARGE SCALE LIFT. COULD BE A WEAK SHORTWAVE AS WELL EJECTING OUT OF
THE SOUTHERN ROCKIES BUT HARD TO FIND IN OBS OR WATER VAPOR.
NONETHELESS...MODELS HAVE BECOME MORE BULLISH ON CONVECTION IN THE
NORTHWEST HALF OF THE FORECAST AREA TONIGHT DUE TO ABOVE MENTIONED
FACTORS. APPEARS INITIATION TIED TO SURFACE HEATING ON THE HIGHER
TERRAIN WHERE CONVECTIVE TEMPERATURES IN THE MIDDLE 60S WILL BE
REACHED...AIDED BY WEAK LOW LEVEL CYCLONIC CONVERGENCE ASSOCIATED
WITH DEVELOPING SURFACE LOW IN SOUTHEAST COLORADO. 0-6KM BULK WIND
SHEAR NEAR 35KTS AND MUCAPE VALUES IN THE 500-1000 J/KG RANGE
SUPPORT A MARGINAL THREAT OF SEVERE CONVECTION TONIGHT...BUT WITH
SURFACE DEW POINTS IN THE 40S SHOULD SEE RELATIVELY HIGH BASES NEAR
5KFT. THUS PRIMARY SEVERE THREAT WILL BE STRONG WINDS AND PERHAPS AN
ISOLATED CORE WITH MARGINALLY SEVERE HAIL. ACTIVITY SHOULD LIFT
NORTHEAST OUT OF THE AREA AFTER 06Z.
UPPER LOW...WHICH IS ALREADY CUT OFF...WILL SLOWLY MOVE INTO THE
SOUTHERN ROCKIES ON THURSDAY AND EJECT INTO THE SOUTHERN HIGH PLAINS
ON FRIDAY...EVENTUALLY LIFTING NORTHEAST INTO EASTERN KANSAS ON
SATURDAY. LOCAL AREA WILL BE ON THE NORTH SIDE OF THE CYCLONE...WITH
A PERSISTENT DEEP MOIST EASTERLY FLOW. LIGHT TO OCCASIONALLY
MODERATE RAINFALL IS EXPECTED BEGINNING THURSDAY AFTERNOON AND NOT
ENDING UNTIL SATURDAY NIGHT OR EARLY SUNDAY MORNING. SEVERE THREAT
WILL EXIST THURSDAY AFTERNOON AND EVENING. 0-6KM BULK WIND SHEAR
VALUES WILL BE MAXIMIZED AT THAT TIME AT 40-50KTS...MORE THAN
SUFFICIENT FOR SUPERCELLS. MAIN LIMITING FACTOR WILL BE
INSTABILITY...LATEST SREF RUN PAINTING AN AXIS OF MUCAPE 500-1000
J/KG BASICALLY ALONG THE KANSAS-COLORADO STATE LINE. FIRST OF MANY
VORT MAXES WILL ROTATE IN FROM THE SOUTH PROVIDING SYNOPTIC SCALE
LIFT. DRY LINE LOOKS FURTHER WEST TODAY THOUGH IT MAY CLIP FAR
WESTERN COUNTIES BEFORE RETREATING WEST THURSDAY NIGHT. WOULD LIKE
TO SEE MORE INSTABILITY AND A SURFACE FOCUSING MECHANISM FOR GREATER
SEVERE THREAT...BUT WIND SHEAR MAY COMPENSATE AND SHOULD SEE FIRST
OUTBREAK OF THE SEASON ALBEIT ON THE LOW END.
BY FRIDAY UPPER LOW WILL BE ENCROACHING ON THE AREA. WIND SHEAR
STILL IMPRESSIVE BUT CLOUDS/RAIN WILL HAVE COOLED THE BOUNDARY LAYER
AND MUCAPES DROP OFF SHARPLY. NONETHELESS...ALWAYS SOME CONCERN WITH
COLD AIR FUNNELS/POSSIBLE SPIN UPS UNDER A CLOSED LOW THOUGH THREAT
SHOULD BE MINIMAL. WILL GRADUALLY GET ON THE BACKSIDE OF THE SYSTEM
FRIDAY NIGHT AND SATURDAY WITH COOL STABLE AIR AND WIDESPREAD LIGHT
STRATIFORM RAIN. BY SUNDAY MORNING GFS HAS A TOTAL 3-DAY RAIN
ACCUMULATION OF 1-3 INCHES ACROSS THE AREA...HIGHEST IN THE
EAST...WHICH SHOULD GO A LONG WAY TO REVERSING DEFICITS THAT HAVE
BUILT UP OVER THE WINTER MONTHS.
.LONG TERM... (SUNDAY - WEDNESDAY)
208 PM MDT WED APR 15 2009
THE UPPER LOW WILL BE PULLING AWAY FROM THE AREA TO START THE
PERIOD. INSERTED SOME LOW POPS FOR ANY LINGERING SHOWER ACTIVITY IN
THE SOUTHEAST SUNDAY MORNING. SHORTWAVE RIDGE WILL BUILD OVER THE
AREA SUNDAY NIGHT. MODEL DIFFERENCES EMERGE AS EARLY AS
MONDAY...WITH ECMWF MUCH WARMER THAN THE GFS. MAIN PROBLEM WITH THE
ECMWF SOLUTION IS THE UPSLOPE WIND COMPONENT AT THE SURFACE AS HIGH
PRESSURE FORECAST TO MOVE FROM THE NORTHERN PLAINS ON MONDAY TO THE
SOUTHERN PLAINS ON WEDNESDAY BEHIND A SHORTWAVE TROUGH DIVING
THROUGH THE NORTHWEST FLOW EARLY NEXT WEEK. AS A RESULT...GENERALLY
FOLLOWED THE ENSEMBLE MEAN OF THE GFS MOS FOR TEMPERATURES...WHICH
WERE COOLER THAN OPERATIONAL MOS MEX AND MUCH COOLER THAN THE ECMWF
WOULD SUGGEST...BUT MADE MORE SENSE WITH THE PERSISTENT UPSLOPE WIND
COMPONENT. WHILE PRECIPITATION CANNOT BE RULED OUT IN NORTHWEST
FLOW...MOISTURE WILL BE SCARCE ABOVE 700MB AND WOULD FAVOR VIRGA OR
POSSIBLY VERY LIGHT RAIN SHOWERS...SO KEPT SILENT POPS ATTM WITH NO
APPRECIABLE SYNOPTIC SCALE FORCING NOTED.
24
&&
.AVIATION...
1141 AM MDT WED APR 15 2009
FOR THE 18Z TAF CYCLE...CURRENT VFR CONDITIONS MAY BRIEFLY
DIMINISH TO MVFR AT BOTH KGLD AND KMCK WITH ISOLATED THUNDERSTORMS
AFTER 00Z TONIGHT. EXPECT MVFR CONDITIONS TO SET IN AFTER ABOUT
05Z OR 06Z. IFR CONDITIONS ARE POSSIBLE AFTER ABOUT 13Z. MORE
WIDESPREAD THUNDERSTORMS WILL BE POSSIBLE TOWARD THE END OF THIS
TAF PERIOD. CURRENT WINDS FROM THE SOUTHEAST AT 35G45KT WILL
GRADUALLY DIMINISH TO THE 20G30KT RANGE BY THE END OF THE TAF PERIOD.
BLM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 8 PM
MDT /9 PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-
041-042.
NE...WIND ADVISORY FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 8 PM
MDT /9 PM CDT/ THIS EVENING FOR NEZ079>081.
CO...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED APR 15 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT WED APR 15 2009 /1145 AM CDT WED APR 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING PRIMARILY ALONG AND WEST OF A WRAY COLORADO TO LEOTI KANSAS LINE. THE MAIN THREATS WITH ANY OF THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. STRONG WINDS FROM THE SOUTH AT 30 TO 40 MPH WITH GUSTS UP TO 55 MPH WILL CONTINUE THROUGH THE DAY. THOSE DRIVING HIGH PROFILE OR LIGHT WEIGHT VEHICLES SHOULD BE PREPARED FOR SUDDEN WIND GUSTS AND LOSS OF VEHICLE CONTROL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS... SOME POSSIBLY SEVERE...ARE EXPECTED THURSDAY AFTERNOON AND EVENING. THE PRIMARY THREATS WITH ANY STORMS THAT BECOME SEVERE WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BLM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 308 PM MDT WED APR 15 2009 COZ091-092-152200- CHEYENNE COUNTY-KIT CARSON COUNTY- 308 PM MDT WED APR 15 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 304 PM MDT/404 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 7 MILES NORTH OF BOYERO...OR 16 MILES NORTHWEST OF AROYA...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. MCGUIRE
The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
This hail report was relayed to NWS via The Spotter Network.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159716, 159708, 159718.